Can I do chemical peels or laser after Accutane/Isotretinoin? If so, when?

Now that you’ve started your Accutane acne treatment and your breakouts have ceased, you may be wondering what can be done for the scarring and residual skin discoloration that is left behind? Many patients who have used Accutane, or Isotretinoin, for acne treatment, know all too well the embarrassment and frustration had from years of ineffective treatments. “The relief and optimism patients feel from having clear skin, sometimes for the first time in years, is really incredible,” says Dr. Miriam Hanson, board certified dermatologist and cosmetic expert in Austin, Texas. “They often feel ready to take more steps in improving and perfecting their complexion.” These steps usually include eliminating scarring and smoothing a pitted and pock-marked skin surface.

Laser skin resurfacing and chemical peels are very effective in renewing the skin surface resulting in a smoother, evenly toned complexion. But there’s an important question patients should ask: Can I do chemical peels or laser after Accutane? And if so, when?

acne scarsFirst, it is important to understand the nature of the changes that take place in your skin while taking Isotretinoin. Isotretinoin is a derivative of vitamin A. “Taken orally, Isotretinoin reduces the amount of sebum produced by your pores, changes how the skin differentiates and turns over, and inhibits the growth of the acne-causing bacteria, P. acnes,” explains Dr. Hanson. A side effect during and immediately following treatment is that it renders your skin dry, more fragile and susceptible to scarring. Therefore, harsh products and/or treatments that could potentially damage the skin should be avoided during treatment and for a period of time after stopping therapy.

The American Society for Dermatologic Surgery states that it is not recommended to have chemical peels within 6 months of being treated with Accutane. As well, the US National Library of Medicine, advises that patients should plan to avoid laser skin treatments, and dermabrasion (surgical smoothing of the skin) while you are taking isotretinoin and for 6 months after  treatment. “It’s generally felt that Isotretinoin increases the risk of developing scars from these treatments.”

In summary, yes you can have chemical peels and laser after Accutane, if it has been greater than 6 months. The best approach is to consult one of the experienced dermatologists at Sanova Dermatology, get an assessment and individualized recommendations on what treatments would best work for your skin type, and ensure that your plan to achieve a fresh and smooth complexion is safe and effective.

Contact Us

Are you interested in treating your acne scars? Find out when and which treatment is right for you! Please contact us for more information.

Join Us

googleplus FB twitter instagram yelp

Specials
Book Online

Latest Specials & Promotions

View All
Locations